Alert archive / Hawaii / Flash Flood Warnings in 2012

Flash Flood Warning 17, NWS Honolulu, HI

March 9, 2012Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 9, 2012, 12:51 AM HST for Kauai County, Hawaii. It was in force for 3 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 9, 2012, 12:51 AM HST (10:51 UTC)
Expired
Mar 9, 2012, 3:45 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 27 km from the middle of the area, began a volume at 10:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 1:56 AM HSTFLASH FLOODHanalei, HIKUHIO HIGHWAY IN THE VICINITY OF HANALEI BRIDGE IS CLOSED.
Mar 9, 1:56 AM HSTFLASH FLOODWailua, HIKUHIO HIGHWAY IN THE VICINITY OF THE WAILUA GOLF COURSE CLOSED.
Mar 9, 2:35 AM HSTFLASH FLOODWailua, HIKUHIO HIGHWAY IN THE VICINITY OF THE WAILUA GOLF COURSE IS CLOSED.
Mar 9, 2:58 AM HSTFLASH FLOODKalihiwai, HILANDSLIDE - KUHIO HIGHWAY...BLOCKING BOTH LANES OF TRAFFIC SOUTH OF THE KALIHIWAI BRIDGE.
Mar 9, 3:09 AM HSTFLASH FLOODHanalei, HILANDSLIDE - KUHIO HIGHWAY...BLOCKING ONE LANE OF TRAFFIC NEAR MILE MARKER 1.5.
Mar 9, 3:50 AM HSTFLASH FLOODAnahola, HIKUHIO HIGHWAY...MILE MARKER 13 HAS TOO MUCH WATER TO PASS.
Mar 9, 3:50 AM HSTFLASH FLOODLihue, HIJUNCTION OF RICE STREET AND KAPULE HIGHWAY WAS CLOSED PRIOR TO 0350AM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 65 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 10.9 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2012-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2012-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

721 
WGHW50 PHFO 091051
FFWHFO
HIC007-091345-
/O.NEW.PHFO.FF.W.0017.120309T1051Z-120309T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1251 AM HST FRI MAR 9 2012

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 345 AM HST

* AT 1242 AM HST...A GAGE ON THE HANALEI RIVER SHOWED A RAPID RISE 
  IN WATER LEVEL FROM HEAVY RAIN NEAR THE TOWN OF HANALEI...OR ABOUT 
  18 MILES NORTHWEST OF LIHUE. THE AREA OF HEAVY RAIN WAS NEARLY 
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MOLOAA...WAILUA...KILAUEA AND ANAHOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 345 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2223 15974 2227 15929 2199 15925 2195 15955

$$
HOUSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 8, 8:30 PM HST, 4 hours 21 minutes earlier.

Area forecast discussion, Mar 8, 8:30 PM HST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST THU MAR 8 2012

.SYNOPSIS...
A DEEP UPPER LEVEL TROUGH IS FORECAST TO KEEP THE WEATHER UNSETTLED
THROUGH SATURDAY...WHILE A STRONG HIGH PRESSURE SYSTEM FAR NORTHWEST
OF THE STATE MAINTAIN STRONG AND GUSTY TRADES INTO EARLY NEXT WEEK.
ALL ISLANDS WILL BE VULNERABLE FOR HEAVY SHOWERS AND THUNDERSTORMS
THROUGH FRIDAY NIGHT. EXPECT THE HEAVY WEATHER TO LESSEN SATURDAY...
WITH A RETURN TO MORE TYPICAL TRADE WIND WEATHER FOR THE NEW WORK
WEEK.

&&

.DISCUSSION...
HEAVY SHOWERS HAVE ALREADY BEEN FOUND OVER WINDWARD PORTIONS OF THE
BIG ISLAND...MAUI AND MOLOKAI THIS EVENING. ADDITIONAL SHOWERS ARE
STARTING TO FORM OVER WINDWARD OAHU AS WELL.

THE OVERALL FORECAST PHILOSOPHY REMAINS THE SAME. AN UPPER LEVEL LOW
WILL FORM TO THE NORTHWEST OF KAUAI ALONG THE EXISTING UPPER LEVEL
TROUGH. WE HAVE A SURFACE BOUNDARY NEAR MAUI THIS EVENING WHICH IS
EXPECTED TO STRENGTHEN WITH THE HELP OF THE CLOSED UPPER LEVEL LOW.
THIS COMBINATION IS WHAT IS HELPING TO SPARK THE HEAVY SHOWERS...AND
WITH THE INTENSIFICATION EXPECTED OVERNIGHT...WILL LEAD TO MORE
SHOWER DEVELOPMENT.

AS MENTIONED...THERE HAVE ALREADY BEEN SOME THUNDERSTORMS WITH THIS
SYSTEM...MAINLY ALONG A LINE NORTHEAST OF THE BIG ISLAND TO
SOUTHWEST OF THE BIG ISLAND. THE SURFACE FEATURE IS EXPECTED TO WORK
ITS WAY TO THE WEST...WHICH WILL BRING THE THREAT OF THUNDERSTORMS
AND HEAVY RAIN WITH IT. AS THE FEATURE DEVELOPS...WE/LL SEE THE AREA
AFFECTED BY HEAVY SHOWERS EXPAND.

OVERNIGHT THE GREATEST THREAT WILL BE TO MAUI COUNTY...WITH SOME
THINGS FIRING OVER PARTS OF THE BIG ISLAND AND OAHU FROM TIME TO
TIME. BY MORNING...WE EXPECT KAUAI TO BE GETTING IT AS WELL. STILL
EXPECTING THE BULK OF THE EVENT TO BE FELT FRIDAY AND FRIDAY...SO
THE FLASH FLOOD WATCH CONTINUES THROUGH 6 AM SATURDAY.

THE WIND ADVISORY CONTINUES TONIGHT FOR LANAI...FOR THE NORTH WINDS
BEING FUNNELED THROUGH THE PAILOLO CHANNEL. EXPECT THE WINDS TO
BECOME MORE EASTERLY TONIGHT...WHICH SHOULD ALLOW THE WINDS ON LANAI
TO DIE DOWN. OTHER AREAS OF THE SMALLER ISLANDS HAVE BEEN ON THE
WINDY SIDE...BUT OVERALL IT STILL APPEARS WINDS ARE BELOW ADVISORY
CRITERIA. WILL CONTINUE TO MONITOR OVERNIGHT OF COURSE.

A WINTER WEATHER ADVISORY IS IN PLACE FOR THE BIG ISLAND SUMMITS.
LAYERED CLOUDS ASSOCIATED WITH THUNDERSTORMS NEAR THE SUMMITS WILL
BRING MOISTURE TO THE SUMMITS...AND WITH TEMPERATURES AT OR BELOW
FREEZING...EXPECT ANYTHING TO FALL IN A WINTRY MIX. THE BIG ISLAND
SHOULD BE THE FIRST TO GET OUT OF THE CURRENT WEATHER PATTERN LATER
TOMORROW...SO THE ADVISORY GOES THROUGH FRIDAY AFTERNOON.

&&

.AVIATION...
TAFS REMAIN ON THE PESSIMISTIC SIDE GIVEN THE WIDESPREAD +RA AND
ISOL/SCAT TSRA OVER MUCH OF THE AREA. CONDITIONS ARE EXPECTED TO
DETERIORATE FURTHER OVER THE NEXT 24 HOURS. GUSTY NE WINDS AND
PERIODIC LOW VIS/CIGS ARE LIKELY IN THE CRITICAL PERIOD AND LONGER
TERM. A WIND ADVISORY REMAINS IN EFFECT FOR LANAI THROUGH
TONIGHT...SO EXPECT PHNY TO BE VERY WINDY.

AIRMETS REMAIN POSTED FOR IFR CONDITIONS OVER SOME MT AREAS...LLVL
TURB AND ICING IN ANY CONVECTION AND THE PRECIP LAYERS. THESE WILL
CONTINUE WILL SLIGHT MODIFICATIONS AS THE WEATHER EVOLVES...AND
PUSHES TO THE EAST.

SIGMET ROMEO ALSO REMAINS IN EFFECT EXTENDING FROM THE WINDWARD MAUI
COUNTY WATERS NEWD ALONG THE MAINLAND ROUTES FOR ABOUT 800 NM.
CONVECTION MAY BECOME ISOL AT TIMES...BUT GIVEN THE HIGH TRAFFIC
AREA THE SIGMET WILL LIKELY REMAIN FOR A WHILE.

&&

.MARINE...
THE WAVE WATCH INDICATES A RISING SHORT PERIOD EAST SWELL TONIGHT.
THUS A HIGH SURF ADVISORY HAS BEEN POSTED FOR THE EAST FACING
SHORES OF ALL ISLANDS UNTIL 4 PM HST FRIDAY.

THE SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT FOR ALL HAWAIIAN
WATERS FOR WINDS AND/OR COMBINED SEAS...WITH THESE CONDITIONS
EXPECTED THROUGH AT LEAST SATURDAY MORNING.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR MAUI MOLOKAI LANAI OAHU KAUAI UNTIL 6 AM HST
SATURDAY.

SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR ALL HAWAIIAN WATERS.

HIGH SURF ADVISORY FOR THE EAST FACING SHORES TO UNTIL 4 PM HST
FRIDAY.

WINTER WEATHER ADVISORY FOR THE BIG ISLAND SUMMITS UNTIL 4 PM HST
FRIDAY.

WIND ADVISORY FOR THE ISLAND OF LANAI UNTIL 4 AM HST FRIDAY.

&&

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 3:06 PM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao4 days
Mar 8, 3:08 PM HSTWinter Weather AdvisoryHFOHawaii20 hr
Mar 8, 5:17 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Mar 8, 6:54 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 8, 7:49 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 8, 8:34 PM HSTAreal Flood AdvisoryHFOHonolulu6 hr
Mar 8, 8:52 PM HSTFlash Flood WarningHFOKalawao6 hr
Mar 8, 11:48 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Mar 9, 12:44 AM HSTSpecial Marine WarningHFO61 min
Mar 9, 1:15 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 9, 1:39 AM HSTSpecial Marine WarningHFO66 min
Mar 9, 2:05 AM HSTFlash Flood WarningHFOKauai21 hr
Mar 9, 2:30 AM HSTFlash Flood WarningHFOKalawao3 hr
Mar 9, 2:32 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 9, 2:43 AM HSTSpecial Marine WarningHFO62 min
Mar 9, 3:00 AM HSTSpecial Marine WarningHFO60 min
Mar 9, 4:01 AM HSTSevere Thunderstorm WarningHFOKalawao44 min
Mar 9, 4:11 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 9, 4:19 AM HSTSpecial Marine WarningHFO56 min
Mar 9, 5:10 AM HSTSpecial Marine WarningHFO110 min
Mar 9, 5:22 AM HSTSpecial Marine WarningHFO83 min
Mar 9, 5:27 AM HSTSpecial Marine WarningHFO81 min
Mar 9, 5:28 AM HSTFlash Flood WarningHFOKalawao3 hr
Mar 9, 5:29 AM HSTSevere Thunderstorm WarningHFOHonolulu31 min
Mar 9, 5:36 AM HSTSpecial Marine WarningHFO84 min
Mar 9, 5:38 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 9, 5:55 AM HSTSevere Thunderstorm WarningHFOHonolulu50 min
Mar 9, 6:07 AM HSTSpecial Marine WarningHFO113 min
Mar 9, 6:27 AM HSTFlash Flood WarningHFOKalawao5 hr
Mar 9, 6:28 AM HSTSpecial Marine WarningHFO103 min
Mar 9, 6:37 AM HSTSevere Thunderstorm WarningHFOKalawao53 min
Mar 9, 6:43 AM HSTSevere Thunderstorm WarningHFOHonolulu32 min
Mar 9, 6:52 AM HSTSpecial Marine WarningHFO113 min
Mar 9, 7:00 AM HSTSevere Thunderstorm WarningHFOHonolulu45 min
Mar 9, 7:10 AM HSTSpecial Marine WarningHFO2 hr
Mar 9, 7:17 AM HSTSpecial Marine WarningHFO118 min
Mar 9, 7:24 AM HSTFlash Flood WarningHFOHonolulu5 hr
Mar 9, 8:11 AM HSTSpecial Marine WarningHFO94 min
Mar 9, 8:32 AM HSTSpecial Marine WarningHFO118 min
Mar 9, 8:42 AM HSTSpecial Marine WarningHFO2 hr
Mar 9, 9:40 AM HSTSpecial Marine WarningHFO2 hr
Mar 9, 9:58 AM HSTSpecial Marine WarningHFO62 min
Mar 9, 10:26 AM HSTWind AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao41 hr
Mar 9, 10:30 AM HSTSpecial Marine WarningHFO2 hr
Mar 9, 10:36 AM HSTSpecial Marine WarningHFO114 min
Mar 9, 11:40 AM HSTSpecial Marine WarningHFO2 hr
Mar 9, 11:58 AM HSTSpecial Marine WarningHFO68 min
Mar 9, 12:00 PM HSTSpecial Marine WarningHFO59 min
Mar 9, 12:25 PM HSTSpecial Marine WarningHFO2 hr
Mar 9, 1:38 PM HSTGale WarningHFO26 hr

Nearby

Flash Flood Warnings in Hawaii, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.